Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 108, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2005, 3:54 PM CDT for Mitchell County, Texas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2005, 3:54 PM CDT (20:54 UTC)
- Expired
- Aug 15, 2005, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:50 PM CDT | FLASH FLOOD | 1 N Westbrook, TX | WATER OVER LOW WATER CROSSINGS ON COUNTY ROADS. WATER IS ALSO ACCUMULATING UNDER OVERPASSES ON INTERSTATE 20. |
| Aug 15, 6:47 PM CDT | FLASH FLOOD | Colorado City, TX | MITCHELL COUNTY ROADS 145, 147, AND 149 ARE FLOWING LIKE A RIVER IN NORTHEASTERN PARTS OF THE COUNTY. THEY ARE BEING BARRICADED AT THIS TIME. |
| Aug 15, 7:52 PM CDT | FLASH FLOOD | Colorado City, TX | FLOODING ALONG MITCHELL COUNTY ROADS 145, 147, AND 149 CONTINUES AND THE BRIDGE OVER LONE WOLF CREEK IS THREATENED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 152056 FFWMAF TXC335-160100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 354 PM CDT MON AUG 15 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... MITCHELL COUNTY IN WEST TEXAS * UNTIL 800 PM CDT * AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER CENTRAL MITCHELL COUNTY. HEAVY RAINFALL WILL SPREAD OVER COLORADO CITY BY 430 PM CDT. FLASH FLOODING ALONG ROADWAYS...CITY STREETS...LOW LYING AREAS...AND ALONG THE FLOODED COLORADO RIVER IS IMMINENT. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118 $$
3 follow-up statements
000 WGUS74 KMAF 152135 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT MON AUG 15 2005 TXC335-160100- MITCHELL- 433 PM CDT MON AUG 15 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR MITCHELL COUNTY... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM NEAR COLORADO CITY SOUTHWARD ALONG STATE HIGHWAY 208. FLASH FLOODING ALONG LOW LYING AREAS...CITY STREETS...RURAL ROADWAYS...AND ALONG THE FLOODED COLORADO RIVER IS LIKELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118 $$
000 WGUS74 KMAF 152156 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 454 PM CDT MON AUG 15 2005 TXC335-160100- MITCHELL- 454 PM CDT MON AUG 15 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR MITCHELL COUNTY... AT 450 PM CDT...THE PUBLIC REPORTED HIGH WATER IMPEDING TRAVEL ALONG COUNTY ROADS NEAR WESTBROOK. WATER WAS ADDITIONALLY REPORTED TO BE PONDING UNDER OVERPASSES ALONG INTERSTATE 20. MOTORISTS SHOULD USE EXTREME CAUTION ACROSS MITCHELL COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND...DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118 $$
000 WGUS74 KMAF 152353 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 650 PM CDT MON AUG 15 2005 TXC335-160100- MITCHELL- 650 PM CDT MON AUG 15 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR MITCHELL COUNTY... AT 647 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT COUNTY ROADS 145...147...AND 149 IN NORTHEASTERN MITCHELL COUNTY INUNDATED WITH FLOWING FLOOD WATER. LOCAL OFFICIALS ARE BARRICADING THE ROADWAYS. ALTHOUGH HEAVY RAINFALL HAS MOVED EAST OF THE WARNED AREA...RUNOFF FROM PREVIOUS HEAVY RAINS WILL CONTINUE TO POSE A FLASH FLOOD THREAT THROUGH 8 PM CDT. DO NOT DRIVE AROUND POLICE BARRICADES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND... DONT DROWN. LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:16 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 15, 1:16 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT MON AUG 15 2005
.SHORT TERM...
.LONG TERM...
GFS STILL SEEMS TO HAVE BEST HANDLE ON CURRENT HEAVY RAIN/FLOODING
EVENT AS IT INITIALIZED REASONABLY WELL THIS MORNING CAPTURING THE
COLDEST CLOUD TOPS AND PRECIPITATION AREAS STRETCHING FROM OLD MEXICO
NORTHEAST INTO THE BIG BEND...NORTHEAST TO THE BIG COUNTRY AND A FINAL
COMPLEX IN WESTERN MISSOURI. WILL CONTINUE THE FLASH FLOOD WATCH
TONIGHT AND SHIFT IT TO THE EASTERN PERMIAN BASIN SOUTH TO THE BIG
BEND GROUP AS ANOTHER IMPULSE FROM MEXICO RIDES UP INTO THE BIG BEND
OVERNIGHT INTO THE EXTREME WESTERN LOW ROLLING PLAINS BY TUESDAY MORNING.
IR IMAGERY IS CONFIRMING THIS WAVE SOUTH OF THE BIG BEND. THIS WAVE WILL
INTERACT WITH INCREASING 850 MILLIBAR SOUTHEAST FLOW AND WARM AIR ADVECTION
TO PRODUCE WIDESPREAD RAIN WITH THE CHANCE OF THUNDERSTORMS ACROSS THE
AFOREMENTIONED AREAS. WILL TAPER POPS TO THE CHANCE CATEGORY INTO THE
WESTERN PERMIAN BASIN ON WESTWARD.
KEPT THE CHANCE POPS GOING TUESDAY AS A FINAL WAVE RIDES THE TRAIN
INTO THE BIG BEND AND PERMIAN BASIN. FLASH FLOOD WATCH NOT OUT OF
THE QUESTION FOR TUESDAY...THE MIDNIGHT SHIFT WILL NEED TO DECIDE.
BEYOND TUESDAY DID NOT MAKE ANY CHANGES TO THE FORECAST. KEPT BASICALLY
20 POPS WEST...10 EAST THROUGH THE PERIOD AS INSTABILITY WILL STILL BE
IN PLACE ALONG WITH A LOW LEVEL TROUGH THROUGH THE WEEKEND. GFS STILL
INDICATING A NORTHERN STREAM FRONT LATE THIS WEEKEND OR EARLY NEXT WEEK.
LOWERED HIGH TEMPERATURES TOMORROW SEVERAL DEGREES BASED ON ABUNDANT
CLOUD COVER...PRECIPITATION AND WET GROUND EXPECTED.
&&
.HYDROLOGY...
FLOOD WARNINGS CONTINUE FOR SEVERAL POINTS ALONG THE COLORADO AND
RIO GRANDE RIVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 66 83 68 91 / 70 50 30 10
CARLSBAD NM 62 88 66 95 / 30 30 30 20
DRYDEN TX 68 88 70 93 / 80 40 20 10
FORT STOCKTON TX 67 86 67 93 / 60 50 30 20
GUADALUPE PASS TX 61 81 63 88 / 30 20 30 30
HOBBS NM 63 87 65 95 / 30 20 30 20
MARFA TX 57 78 58 86 / 60 40 30 30
MIDLAND INTL AIRPORT TX 66 83 69 93 / 60 50 30 10
ODESSA TX 67 86 69 94 / 50 50 30 10
WINK TX 68 90 70 98 / 40 40 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
AREA...DAWSON...ECTOR...GLASSCOCK...HOWARD...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...SCURRY...TERRELL...AND UPTON.
&&
12/12Hazardous weather outlook, Aug 15, 2:25 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT MON AUG 15 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 225 PM CDT MON AUG 15 2005 /125 PM MDT MON AUG 15 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT MODERATE TO HEAVY RAINFALL WILL CONTINUE TONIGHT ACROSS MUCH OF THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND REGIONS. RECENT WIDESPREAD HEAVY RAINS HAVE SATURATED SOILS AND ANY ADDITIONAL RAINFALL WILL GENERATE RUNOFF AND CONTRIBUTE TO QUICK FLOODING IN RURAL AND URBAN AREAS. ELEVATED LEVELS ALONG THE RIO GRAND AND COLORADO RIVERS HAVE BEEN OBSERVED AND FLOODING WILL CONTINUE TO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCE OF THUNDERSTORMS TUESDAY WILL CONTINUE A LOCALIZED FLASH FLOOD THREAT WITH DECREASING PRECIPITATION CHANCES THROUGH THE REMAINDER OF THE WEEK. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER CONDITIONS FOR POSSIBLE FLOODING PROBLEMS TONIGHT THROUGH TUESDAY. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:06 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Aug 14, 7:09 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Aug 14, 7:57 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Aug 14, 8:41 PM CDT | Flash Flood Warning | MAF | Scurry | 6 hr |
| Aug 15, 3:59 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Aug 15, 4:48 AM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Aug 15, 6:40 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 15, 6:54 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Aug 15, 8:11 AM CDT | Flash Flood Warning | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Aug 15, 10:07 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 15, 10:19 AM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Aug 15, 11:05 AM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Aug 15, 11:21 AM CDT | Flash Flood Warning | MAF | Crane | 3 hr |
| Aug 15, 11:37 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Aug 15, 1:14 PM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| Aug 15, 1:24 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Aug 15, 1:58 PM CDT | Flash Flood Warning | MAF | Upton | 5 hr |
| Aug 15, 3:31 PM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| Aug 15, 4:19 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.